Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2003, 5:00 AM CDT for Saline County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 5:00 AM CDT (10:00 UTC)
- Expired
- May 24, 2003, 5:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Saline County, KS
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 241000 SVRICT KSC169-241045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 545 AM CDT. * AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF GLENDALE...OR ABOUT 16 MILES SOUTHEAST OF LINCOLN...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BROOKVILLE AROUND 510 AM CDT... NEAR SMOLAN AROUND 520 AM CDT... NEAR SALINA AROUND 525 AM CDT... NEAR ASSARIA AROUND 530 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 TO 70 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE COUNTY UNTIL 545 AM CDT. LAT...LON 3894 9791 3868 9791 3861 9748 3894 9740 $$ /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:25 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 24, 2:25 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 225 AM CDT SAT MAY 24 2003 FCST CONCERNS... CNVTV TRENDS THIS MRNG AND PCPN CHCS LINGERING INTO SUNDAY... MEMORIAL DAY WEEKEND AND CNVTN, THERE IS NO WAY OF GETTING AROUND IT, IT JUST GOES TOGETHER LIKE FIREWORKS ON THE 4TH. SIMILAR TO LAST NGT, ELEVATED CNVTN ACRS NEB IS HEADED SWD TWD KS. HOWEVER, THE MSTR AND INSTBY ARE A BIT MORE IMPRESSIVE AND FURTHER E INTO THE CWA. THE LO LVL JET, STGR THAN PROGD AGAIN, WL CONT TO FUEL DVLPG MCS SWD ALG INSTBY AXIS/GRADIENT ACRS CNTRL KS IN THE PRESENCE OF MODEST THETA-E ADVCTN IN THE H8-H7 LYR. THIS WL BE AIDED BY INCRSG UPR DVRGNC AHD OF UPR TROF DIGGING SSEWD ACRS THE UPR MDWST. TO THIS END, CONT TO PREFER THE GFS, ALBEIT A BIT TOO FAR E, IN GENL CNVTV DVLPMT SWD ACRS THE CWA THRU THE MRNG. DESPITE WATCH BOX ALG WRN FRINGE OF THE CWA, SUSPECT STG/SVR STMS MAY DVLP FURTHER E TO ALG THE I-135 CORRIDOR BY DAWN. MAIN RISK BEING LRG HAIL, HOWEVER STMS IN SRN NEB SHOWG MORE OF A WIND THREAT WITH BOWING SEGMENT THERE. THE AIRMASS MAY STABILIZE SOMEWHAT IN SUBSIDENCE RGN BHND DEPARTG MCS TWD MIDDAY, ESPCLY NRN CWA. HOWEVER, FIGURE RENEWED CNVTN MAY FIRE SPORADICALLY JUST ABT ANYWHERE ACRS THE CWA LATER IN THE AFTN INTO THE EARLY EVENING. GOING MAXS LOOK RSNBL CONSIDERING CNVTN AND REMNANT CLOUDS TODAY, GENLY LOW TO MID 70S. SERIES OF SHRTWVS WL CONT TO DIG SEWD ON BACK SIDE OF GRTLKS UPR LOW/TROF INTO SUNDAY/MONDAY, WITH ELONGATED TROF DVLPG FURTHER W ACRS THE MID MS VLY INTO ERN KS. AS PRVS SHIFT/FCSTR ALLUDED TO, THERE IS SOME CONCERN THAT ENUF MSTR MAY LINGER INTO SUNDAY FOR SLGT MENTION OF PCPN. THE AIRMASS WL BE CONDITIONALLY UNSTABLE WITH RELATIVELY COOL MID LVL TEMPS PROGD ACRS THE AREA, AND MAY BE SUPPORTIVE OF DIURNAL LOW TOPPED CNVTN/SHWRS IN THE AFTN. PLAN TO ADD SLGT CHC ACRS THE CWA ON SUNDAY FOR THIS POSBLTY. UPR TROF HANGS AROUND INTO MEMORIAL DAY ITSELF, BUT WL STAY OPTIMISTIC THAT ENUF DRYING WL TAKE PLACE IN THE LOW LVLS TO PRECLUDE MENTION OF PCPN TO CLOSE OUT THE HOLIDAY WEEKEND. NO CHGS PLANNED TO FCST BEYOND MON FOR NOW. FCSTID = 13/DARMOFAL ICT 73 55 71 53 / 80 20 20 10 HUT 72 53 70 51 / 80 10 20 10 EWK 72 54 70 52 / 80 10 20 10 EQA 73 54 71 52 / 80 20 20 10 WLD 74 56 72 54 / 80 30 20 10 RSL 71 51 69 50 / 70 10 20 10 GBD 72 52 69 50 / 80 10 20 10 SLN 73 53 71 51 / 80 10 20 10 MPR 72 53 70 51 / 80 10 20 10 CFV 74 56 72 54 / 70 30 20 10 CNU 72 54 71 52 / 80 30 20 10 K88 72 54 71 52 / 70 20 20 10 .ICT...NONE.
Hazardous weather outlook, May 24, 3:08 AM CDT, 1 hour 52 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 308 AM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT COMPLEXES OF THUNDERSTORMS ACROSS WESTERN AND NORTHERN KANSAS ARE EXPECTED TO MOVE ACROSS CENTRAL KANSAS THROUGH MID-MORNING. SOME OF THESE STORMS MAY BECOME SEVERE, WITH LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS TO 70 MPH POSSIBLE. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND INTO THE EVENING, WITH THE BETTER CHANCES TO THE SOUTH OF HIGHWAY 54. SOME OF THESE STORMS MAY ALSO BE SEVERE WITH LARGE HAIL AND LOCALLY DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY TODAY ACROSS CENTRAL KANSAS, MAINLY THIS MORNING, TO THE WEST OF A SALINA TO WICHITA TO WINFIELD LINE. THERE IS A CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTHEAST KANSAS AND PARTS OF SOUTH CENTRAL KANSAS, MAINLY SOUTH OF HIGHWAY 54. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| May 24, 4:14 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 46 min |
| May 24, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.